Arizona, 2008

Dust Devil in Arizona, June 18, 2008

June 18, 2008 · NWS PSR · 1 event in 1 county or zone

A strong dust devil caused minor damage to homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong dust devil caused minor damage to homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 18, 10:25 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 18, 10:25 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1025 AM MST WED JUN 18 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT CENTERED OVER FAR NORTHWEST MEXICO WILL
RESULT IN A CONTINUATION OF HOTTER THAN AVERAGE WEATHER THROUGH THE
END OF THE WEEK. DAYTIME HIGHS OVER THE LOWER DESERT WILL GENERALLY
RANGE FROM 110 TO 115 DEGREES. EXPECT PERIODS OF BREEZINESS DURING
THE AFTERNOON AND EARLY EVENING HOURS. AS A LOW PRESSURE SYSTEM
MOVES INTO THE PACIFIC NORTHWEST SUNDAY INTO EARLY NEXT WEEK...HIGH
PRESSURE OVER ARIZONA WILL WEAKEN AND WE SHOULD SEE A COOLING TREND.
STILL...HIGH TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS INTO
EARLY NEXT WEEK.

&&

.DISCUSSION...
SUNNY SKIES OVER MOST OF THE STATE AT THIS HOUR. SOME SHALLOW
MOISTURE INTRUSION NOTED FROM SFC OBS INTO OUR WESTERN ZONES...ALONG
THE RIVER NEAR YUMA STRETCHING INTO IMPERIAL WHERE DEW POINTS HAVE
JUMPED INTO THE 60S SINCE 14Z. THIS LOW LEVEL MOISTURE WILL HAVE
LITTLE IMPACT ON OUR MAX TEMPS EXPECTED ACROSS THE DESERTS...AS
GFS/NAM/RUC MODEL SOUNDINGS AND A LOCAL SOUNDING BASED REGRESSION
MODEL SUGGEST A WELL MIXED AND VERY WARM BOUNDARY LAYER WITH
SFC/850MB DEW POINTS BOTTOMING OUT TO NEAR 15F DEGREES. SO...LOOKING
AT AFTERNOON TEMPS RANGING FROM 111 TO 115 FOR OUR LOWER DESERTS...
AND AS SUCH WILL BE KEEPING THE EXCESSIVE HEAT WARNING IN EFFECT
UNTIL 8 PM MST/PDT THIS EVENING.

UPPER LEVEL RIDGE EXPECTED TO REMAIN FIRMLY IN PLACE OVER THE DESERT
SOUTHWEST CENTERED OVER SONORA MEXICO/NEAR THE BOOT HEEL OF NEW
MEXICO INTO SATURDAY. BY SUNDAY THE RIDGE AMPLIFIES AND THE AXIS
SHIFTS EAST DUE TO THE INFLUENCE OF AN ERN PAC TROF OVER THE GULF OF
ALASKA. THE TROF DEEPENS SLIGHTLY...SPINNING OFF SHORT WAVE ENERGY
THAT BEGINS TO UNDERCUT THE RIDGE.

IN THE SHORT TERM...ORIENTATION OF THE HIGH WILL KEEP A DRY W-SWLY
FLOW OVER OUR CWA...LEADING TO VERY HOT SUNNY DAYS AND CLEAR NIGHTS.
MODELS REMAIN CONSISTENT HINTING AT LITTLE CHANGE IN 593-596DM
HEIGHTS/587DM THICKNESSES/850MB TEMPS. THE MORE IMPORTANT QUESTION
TO ANSWER IS WHEN WILL OUR STREAK OF EXCESSIVE HEAT COME TO AN END.
CURRENTLY AGREE WITH THE PRIOR SHIFT ASSESSMENT THAT VERY HOT
TEMPERATURES CAN BE EXPECTED AGAIN THURSDAY AND FRIDAY...AND
POSSIBLY SATURDAY AS WELL. SUBTLE DIFFERENCES BETWEEN THE GFS/ECMWF
AND UKMET COULD BEND THE FORECAST TOWARD A FEW DEGREES OF COOLING BY
SAT-SUN TIME FRAME...MORE ON THIS IN THE AFTERNOON PACKAGE. NO
CHANGES MADE TO THE INHERITED FORECAST AT THIS TIME.

PREVIOUS DISCUSSION...
FOR THE PAST DAY OR SO...LOW LEVEL MOISTURE DID INCREASE OVER THE
DESERTS...THE SOURCE WAS PROBABLY CONVECTION OVER NWRN MEXICO...AND
IT SIMPLY ROTATED AROUND THE UPPER HIGH...FED UP THE LOWER CO RIVER
AND THEN CYCLED BACK INTO THE CENTRAL AZ DESERTS. 850MB DEWPOINTS AT
PHOENIX REACHED PLUS 5C YESTERDAY...AND SURFACE DEWPOINTS WERE
RUNNING IN THE MID 40S TO AROUND 60 IN MANY PLACES. HOWEVER...BOTH
THE GFS AND NAM AGREE THAT THIS MOISTURE WILL THIN OUT TODAY...AS
DRIER AIR ADVECTS IN FROM THE WEST. MOS DEWPOINT VALUES ARE FORECAST
TO FALL OFF OVER THE NEXT 2 DAYS AS WELL...OVER MOST OF THE CWA.
SHOULD THE MOISTURE THIN...AND SURFACE DEWPOINTS FALL...IT WILL MAKE
IT A BIT EASIER TO REACH VERY HOT AFTERNOON HIGH TEMPS...AND ALSO
ALLOW NIGHTTIME LOWS TO DROP MORE THAN WE HAVE SEEN THE PAST COUPLE
OF MORNINGS. AS A RESULT...THE EXCESSIVE HEAT WARNING WILL BE
ALLOWED TO EXPIRE AFTER 8 PM TONIGHT...AND ONLY RUN DURING THE 10 AM
TO 8 PM HOURS BOTH THURSDAY AND FRIDAY.

ON SATURDAY...UPPER TROF IS PROGGED TO SHARPEN UP ALONG THE PAC NW
COAST AND AS THIS OCCURS...THE RIDGE OVER THE DESERT SOUTHWEST
BUILDS SLIGHTLY. H5 HEIGHTS ARE ADVERTISED TO REACH AROUND 594DM
OVER SOUTH-CENTRAL AZ BY SAT AFTERNOON...AND MOS VALUES SPIKE
UPWARDS SATURDAY. THIS COULD WELL BE ANOTHER EXCESSIVE HEAT DAY AND
MAX TEMPS WILL LIKELY BE A DEGREE OR TWO HIGHER THAN FRIDAYS
READINGS.

FOR SUNDAY INTO EARLY NEXT WEEK...THERE SHOULD BE SOME RELIEF IN
SIGHT AS THE TROF OFF THE PAC NW COAST PUSHES INLAND AND WEAKENS THE
RIDGE. THICKNESSES SHOULD DROP ABOUT 40M FROM SATURDAY THROUGH
TUESDAY AND CORRESPONDINGLY...TEMPS WILL LOWER A COUPLE DEGREES EACH
DAY. HIGH TEMPS SUNDAY WILL REMAIN AT OR ABOVE 110 IN MANY
PLACES...WITH A HIGH OF 111 FORECAST AT PHOENIX...BUT BY TUESDAY
THEY SHOULD BE SEVERAL DEGREES LOWER. EXPECT PHOENIX TO FALL TO 108
BY TUESDAY...ONLY 3 DEGREES ABOVE SEASONAL NORMALS.

&&

.AVIATION...
MOSTLY CLEAR SKIES OVER THE SOUTHWEST U.S. AS STRONG AREA OF HIGH
PRESSURE CENTERED OVER SONORA MX DOMINATES. SIMILAR CONDITIONS
COMPARED TO PREVIOUS DAYS WILL BE SEEN TODAY...WITH WINDS SHIFTING
OUT OF THE WEST-SOUTHWEST IN CENTRAL AZ BY 12 PM MST...AND A FEW
GUSTS TO NEAR 25 KTS EXPECTED...AND TYPICAL DIURNAL WIND PATTERNS
OVERNIGHT. THIS PATTERN WILL PERSIST OVER THE NEXT SEVERAL DAYS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...CONTINUED WARM AND DRY CONDITIONS ACROSS
THROUGH THE WEEKEND AND INTO NEXT WEEK. TEMPERATURES MAY FINALLY
TREND DOWN A FEW DEGREES EARLY NEXT WEEK...THOUGH NOT A SIGNIFICANT
CHANGE. RH VALUES WILL SHOW A SLOW UPWARD TREND THROUGH THE
PERIOD...THOUGH AFTERNOON RH VALUES WILL BE BELOW 15 PERCENT.
CHANCES FOR RAIN STILL LOOK NEGLIGIBLE AT THIS TIME FOR THE NEXT
SEVEN DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM THIS EVENING FOR
     AZZ020>023-025>028.

     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM MST THURSDAY FOR
     AZZ020>023-025>028.

     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM MST FRIDAY FOR
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THIS EVENING FOR
     CAZ031>033.

     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM PDT THURSDAY FOR
     CAZ031>033.

     EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM PDT FRIDAY FOR
     CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/CB
AVIATION...ROGERS
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jun 18, 5:11 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
511 AM MST WED JUN 18 2008

AZZ020>023-025>028-CAZ031>033-190100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
511 AM MST WED JUN 18 2008 /511 AM PDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE ALOFT WILL REMAIN PARKED OVER THE DESERT
SOUTHWEST TODAY...AND WILL CAUSE CONTINUED EXCESSIVE HEAT OVER THE
LOWER DESERTS OF SOUTHWEST AND SOUTH-CENTRAL ARIZONA AS WELL AS
SOUTHEASTERN CALIFORNIA. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT
UNTIL 8 PM MST/PDT TODAY. SEE PRODUCT PHXNPWPSR FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STRONG HIGH PRESSURE SYSTEM WILL REMAIN ANCHORED OVER THE DESERT
SOUTHWEST THURSDAY THROUGH SATURDAY...AND LITTLE IF ANY RELIEF FROM
THE EXCESSIVE HEAT IS EXPECTED THROUGHOUT THE PERIOD. AS A RESULT AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR BOTH THURSDAY AND FRIDAY
...FROM 10 AM MST/PDT UNTIL 8 PM MST/PDT BOTH DAYS. SEE PRODUCT
PHXNPWPSR FOR MORE INFORMATION.

SOMEWHAT DRIER AIR IS EXPECTED TO SPREAD OVER THE LOWER DESERTS BY
THURSDAY AND THIS WILL ALLOW LOW TEMPERATURES TO FALL OFF MORE THAN
WHAT HAS OCCURRED RECENTLY. AS A RESULT THE EXCESSIVE HEAT WARNING
WILL NOT BE NEEDED 24 HOURS A DAY...AND WILL ONLY BE VALID FROM 10 AM
THROUGH 8 PM EACH DAY.

THE UPPER RIDGE IS FORECAST TO BUILD SLIGHTLY SATURDAY...AND IT IS
QUITE POSSIBLE THAT THE EXCESSIVE HEAT WARNING WILL NEED TO BE
EXTENDED THROUGH 8 PM ON SATURDAY.

SUNDAY THROUGH TUESDAY...A LOW PRESSURE SYSTEM OFF THE PACIFIC
NORTHWEST COAST WILL MOVE INLAND AND CAUSE THE UPPER RIDGE OVER
ARIZONA TO WEAKEN. THIS WILL LEAD TO A COOLING TREND...AND
TEMPERATURES WILL LOWER BELOW EXCESSIVE HEAT WARNING CRITERIA.
HOWEVER...MAXIMUM TEMPERATURES SHOULD STILL REMAIN ABOVE SEASONAL
NORMALS DURING THIS PERIOD...UNDER MOSTLY CLEAR OR CLEAR SKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BRECKENRIDGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Pinal

When
June 18, 2:00 PM MST to 2:05 PM MST
Where
Pinal County, 3.07 mi N of Florence
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.074, -111.383

Minor damage to homes resulted when a dust devil moved through this community.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95682.